Alert archive / Alabama / Flash Flood Warnings in 2009
Flash Flood Warning 63, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at Aug 11, 2009, 4:51 PM CDT for Lauderdale County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 11, 2009, 4:51 PM CDT (21:51 UTC)
- Expired
- Aug 11, 2009, 7:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Lauderdale County, AL
The radar
The Columbus AFB radar (KGWX), 128 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.9 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2153 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 577 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.6
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 2:32 PM CDT, 2 hours 19 minutes earlier.
Area forecast discussion, Aug 11, 2:32 PM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 232 PM CDT TUE AUG 11 2009 .SYNOPSIS...A LONGWAVE TROUGH IS DROPPING SOUTHEAST ACROSS THE TN VALLEY...PUSHING A WEAK COLD FRONT...CURRENTLY OVER THE UPPER MS RIVER VALLEY...SOUTHWARD TOWARDS THE TN VALLEY. ANOTHER BOUNDARY ACROSS MUCH OF TN...COUPLED WITH OUTFLOW BOUNDARIES...IS CAUSING CONVECTION TO DEVELOP ACROSS AT LEAST EASTERN/SOUTHERN PORTIONS OF THE CWA. MEANWHILE AN UPSTREAM TROUGH MAINLY OVER BRITISH COLUMBIA IS RIDING OVER A RIDGE. THE RIDGE IS DOMINATING MUCH OF THE WEST AND MIDWEST PORTIONS OF THE FORECAST AREA. AS THE LONGWAVE TROUGH PUSHES THE WEAK COLD FRONT FURTHER SOUTHEAST TOWARDS THE TN VALLEY ONGOING CONVECTION DURING THE LATE AFTERNOON WILL RESULT IN FURTHER DEVELOPMENT LATER TONIGHT. && .SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...THE UPPER TROUGH WILL LIKELY PUSH THE WEAK FRONT GRADUALLY TO THE SOUTHEAST BRINGING STRONG TO SEVERE THUNDERSTORMS ACROSS THE FORECAST AREA. THE MAIN IMPETUS FOR THESE STORMS WILL BE THE OUTFLOW BOUNDARIES FROM EARLIER (AND ONGOING) CONVECTION AND WEAK FRONT PUSHING OVER AN UNSTABLE ENVIRONMENT WITH SBCAPES INCREASING TO 3000-4000 J/KG AND WINDEX VALUES RISING ABOVE 1.0. DCAPES ARE IN THE 500-1000 J/KG RANGE. PWATS ARE STILL IN THE 1.6-2.0 INCHES RANGE. CONVECTION WILL PROBABLY BE MORE LIKELY TO DEVELOP ESPECIALLY OVER NE AL. EVEN THOUGH WBZ HEIGHTS ARE AROUND 14KFT...SOME MARGINAL HAIL IS POSSIBLE GIVEN THE ENORMOUS AMOUNT OF MOISTURE AVAILABLE AND STRENGTH OF THE UPDRAFTS. THE UPPER LEVEL LONGWAVE TROUGH DISPLACING THE FRONT FURTHER SOUTHEAST SHOULD BE GRADUAL OVER THE NEXT 24-48 HOURS. WITH INSTABILITY REMAINING ACROSS MUCH OF THE AREA...EXPECTING VARIOUS ROUNDS OF SHOWERS AND THUNDERSTORMS TO CONTINUE THROUGH WEDNESDAY AFTERNOON. WBZ HEIGHTS WILL BE DROPPING THROUGHOUT THE DAY ESPECIALLY BY WEDNESDAY AFTERNOON. THUS...THERE MAY BE MORE OF HAIL THREAT THROUGHOUT THE DAY. DAMAGING WIND GUSTS MAY BE POSSIBLE AS WELL WITH THE TROUGH/FROPA WEDNESDAY MORNING. THE WEAK FROPA LOOKS TO BE SLOWLY THROUGH THE DAY ON WEDNESDAY WITH IT COMPLETELY EXITING THE AREA BY WEDNESDAY EVENING. THE AIR MASS BEHIND THE FRONT IS NOT MUCH DIFFERENT...WITH MORE OF A WIND DIRECTION CHANGE AND PERHAPS 5-10 DEGREE DIFFERENCE IN DEWPOINT. THE MODELS ARE BASICALLY IN AGREEMENT WITH THE LONGWAVE TROUGH MOVING FURTHER SOUTHEAST. HOWEVER...TIMING IS SOMEWHAT DIFFERENT WITH EACH MODEL. HAVE CHOSEN THE MORE CONSISTENT SOLUTION OF THE ECMWF SHIFTING THE TROUGH TO THE SOUTHEAST OF THE AREA THURSDAY...AND REMOVED THE POPS FOR THURSDAY. OTHERWISE...TEMPS SHOULD STAY IN THE UPPER 80S TO LOW 90S AS A SHORTWAVE RIDGE BUILDS OVER THE AREA. .LONG TERM (FRIDAY THROUGH TUESDAY)...A RIDGE IN THE WESTERN ATLANTIC WILL RAPIDLY SHIFT WESTWARD AFTER THE AFOREMENTIONED LONGWAVE TROUGH SHIFTS/LIFTS EAST. DRY CONDITIONS SHOULD CONTINUE ON FRIDAY AND MOST OF SATURDAY. SOME AFTERNOON DIURNALLY DRIVEN THUNDERSTORMS MAY BE POSSIBLE MAINLY OVER NE AL. BY SUNDAY AFTERNOON...THE RIDGE SHIFTS A WARM FRONT NORTHWARD FROM THE GULF COAST AS IT BECOMES BRIEFLY ENTRENCHED ACROSS S GA/FL AND TRAVERSES NORTHWEST TOWARDS AL. THE WARM FRONT LOOKS TO BE A FOCUS FOR THUNDERSTORMS ESPECIALLY DURING THE AFTERNOON AND EVENING INTO MONDAY MORNING. A FEW WAVES ROTATING AROUND THE RIDGE MAY CAUSE SOME AFTERNOON THUNDERSTORMS DURING THE REST OF EXTENDED ESPECIALLY AS A RATHER STRONG LONGWAVE TROUGH TRAVERSES ACROSS THE HIGH PLAINS. THIS SOLUTION IS DEFINITELY SUBJECT TO CHANGE WITH SUCCESSIVE MODEL RUNS...BUT HAVE PLACED SCHC POPS FOR DAY 7. && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 71 88 67 90 68 / 70 30 20 10 10 SHOALS 70 89 66 90 69 / 70 30 20 10 10 CULLMAN 71 86 67 87 69 / 70 40 20 10 10 FAYETTEVILLE 70 88 65 87 67 / 70 30 20 10 10 ALBERTVILLE 72 87 68 88 69 / 70 40 20 10 20 FORT PAYNE 71 87 67 88 67 / 70 40 20 10 10 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && SL.77
Hazardous weather outlook, Aug 11, 12:59 PM CDT, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 1259 PM CDT TUE AUG 11 2009 ALZ001>010-016-TNZ076-096-097-120300- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 1259 PM CDT TUE AUG 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT... THE APPROACH OF SEVERAL UPPER LEVEL DISTURBANCES...INTERACTING WITH A MOIST AND UNSTABLE ATMOSPHERE HAS RESULTED IN THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS. LATER THIS AFTERNOON AND EVENING...SOME OF THE STORMS COULD BECOME STRONG TO SEVERE. THE MAIN THREATS WILL BE STRONG TO DAMAGING WIND GUSTS AND HAIL AROUND PENNY SIZE. HIGH AMOUNTS OF ATMOSPHERIC MOISTURE COULD LEAD TO THE PRODUCTION OF HEAVY RAINFALL WITH THESE STORMS. EXCESSIVE RUNOFF COULD CAUSE FLASH FLOODING ACROSS PORTIONS OF THE TENNESSEE VALLEY...ESPECIALLY SOUTH OF THE TENNESSEE RIVER. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... SCATTERED THUNDERSTORMS WILL CONTINUE ON WEDNESDAY...AS A WEAK COLD FRONT MOVES ACROSS THE REGION. RAIN CHANCES WILL DECREASE FOR THE LATER PORTION OF THE WORK WEEK...AS DRIER AIR MOVES OVER THE REGION. CHANCES FOR SHOWERS AND THUNDERSTORMS RETURNS TO THE FORECAST FOR THE WEEKEND...AS MOISTURE AND INSTABILITY RETURNS. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS POSSIBLE...ESPECIALLY THIS AFTERNOON AND EVENING ACROSS THE ENTIRE FORECAST AREA. SL.77
In the hours before
Special weather statement, Aug 11, 11:21 AM CDT, 5 hours 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 1121 AM CDT TUE AUG 11 2009 TNZ076-096-111700- LINCOLN-MOORE- 1121 AM CDT TUE AUG 11 2009 ...SIGNIFICANT WEATHER ALERT FOR LINCOLN AND MOORE COUNTIES UNTIL NOON CDT... AT 1120 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MULBERRY...MOVING EAST AT 25 MPH. WINDS UP TO 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... SMITHLAND...LOIS. HURDLOW. MARBLE HILL. LYNCHBURG. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. KTW
Special weather statement, Aug 11, 11:45 AM CDT, 5 hours 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 1145 AM CDT TUE AUG 11 2009 ALZ004-007-016-111730- CULLMAN-LAWRENCE-MORGAN- 1145 AM CDT TUE AUG 11 2009 ...SIGNIFICANT WEATHER ALERT FOR CULLMAN...LAWRENCE AND MORGAN COUNTIES UNTIL 1230 PM CDT... AT 1143 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MASSEY...OR 10 MILES SOUTHWEST OF HARTSELLE...MOVING NORTHEAST AT 25 MPH. WINDS UP TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... MASSEY...BATTLEGROUND. BASHAM. LEESDALE...HARTSELLE. FLINT CITY. COLE SPRINGS...PRICEVILLE. EVA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. SS
Special weather statement, Aug 11, 12:50 PM CDT, 4 hours 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 1250 PM CDT TUE AUG 11 2009 ALZ007-008-016-111830- CULLMAN-MARSHALL-MORGAN- 1250 PM CDT TUE AUG 11 2009 ...SIGNIFICANT WEATHER ALERT FOR CULLMAN...MARSHALL AND MORGAN COUNTIES UNTIL 130 PM CDT... AT 1248 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG THUNDERSTORMS NEAR ARAB AND THE EASTERN PORTIONS OF RYANS CROSSROADS...MOVING EAST AT 20 MPH. WINDS UP TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THIS COMPLEX OF STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... ARAB. EDDY. UNION GROVE. HEBRON. HYATT. MOUNTAIN VIEW...HORTON. HIGH POINT. RAINFALL AMOUNTS OF 1 TO 2 INCHES PER HOUR ARE POSSIBLE FROM THESE THUNDERSTORMS. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING OF WATER ON AREA ROADWAYS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. KTW
Special weather statement, Aug 11, 3:25 PM CDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 325 PM CDT TUE AUG 11 2009 ALZ001-002-112100- COLBERT-LAUDERDALE- 325 PM CDT TUE AUG 11 2009 ...SIGNIFICANT WEATHER ALERT FOR COLBERT AND LAUDERDALE COUNTIES UNTIL 400 PM CDT... AT 325 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTHWEST OF WATERLOO...OR 11 MILES NORTH OF IUKA...MOVING NORTHEAST AT 30 MPH. WINDS UP TO 50 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... WATERLOO...RIVERTON. CHEROKEE. WRIGHT...BARTON. PRIDE LANDING. OAKLAND. THREET...CLOVERDALE. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. SS
Special weather statement, Aug 11, 3:58 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 358 PM CDT TUE AUG 11 2009 ALZ001-002-004-112145- COLBERT-LAUDERDALE-LAWRENCE- 358 PM CDT TUE AUG 11 2009 ...SIGNIFICANT WEATHER ALERT FOR COLBERT...LAUDERDALE AND LAWRENCE COUNTIES UNTIL 445 PM CDT... AT 356 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR THREET...OR 12 MILES NORTHWEST OF UNDERWOOD-PETERSVILLE...MOVING EAST AT 30 MPH. PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. ADDITIONAL THUNDERSTORMS RUNNING PARALLEL TO THE TENNESSEE RIVER BETWEEN LAUDERDALE AND COLBERT COUNTIES WILL PRODUCE GUSTY WINDS AND HEAVY DOWNPOURS. PEOPLE IN COLBERT...LAUDERDALE AND NORTHWESTERN LAWRENCE COUNTIES... INCLUDING THE CITIES OF THREET...CLOVERDALE... UNDERWOOD-PETERSVILLE...ZIP CITY...GREEN HILL...KINGTOWN AND LEXINGTON...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED. JLL
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 12:08 PM CDT | Flash Flood Warning | HUN | Cullman, Lawrence, Morgan | 2 hr |
Nearby
Flash Flood Warnings in Alabama, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.